Involve: A Journal of Mathematics

  • Involve
  • Volume 12, Number 4 (2019), 713-720.

On weight-one solvable configurations of the Lights Out puzzle

Yuki Hayata and Masakazu Yamagishi

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We show that the center-one configuration is always solvable in the Lights Out puzzle on a square grid with odd vertices.

Article information

Involve, Volume 12, Number 4 (2019), 713-720.

Received: 22 September 2018
Accepted: 25 October 2018
First available in Project Euclid: 30 May 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 05C57: Games on graphs [See also 91A43, 91A46]
Secondary: 05C38: Paths and cycles [See also 90B10] 91A46: Combinatorial games 94B60: Other types of codes

Lights Out path graph Cartesian product linear code


Hayata, Yuki; Yamagishi, Masakazu. On weight-one solvable configurations of the Lights Out puzzle. Involve 12 (2019), no. 4, 713--720. doi:10.2140/involve.2019.12.713.

Export citation


  • R. Fleischer and J. Yu, “A survey of the game `Lights Out!”', pp. 176–198 in Space-efficient data structures, streams, and algorithms (Waterloo, ON, 2013), edited by A. Brodnik et al., Lecture Notes in Comput. Sci. 8066, Springer, 2013.
  • J. Goldwasser and W. Klostermeyer, “Maximization versions of `lights out' games in grids and graphs”, Congr. Numer. 126 (1997), 99–111.
  • M. Goshima and M. Yamagishi, “On the dimension of the space of harmonic functions on a discrete torus”, Experiment. Math. 19:4 (2010), 421–429.
  • F. J. MacWilliams and N. J. A. Sloane, The theory of error-correcting codes, North-Holland Math. Library 16, North-Holland, Amsterdam, 1977.
  • K. Sutner, “Linear cellular automata and the Garden-of-Eden”, Math. Intelligencer 11:2 (1989), 49–53.
  • K. Sutner, “$\sigma$-automata and Chebyshev-polynomials”, Theoret. Comput. Sci. 230:1-2 (2000), 49–73.
  • M. Yamagishi, “Periodic harmonic functions on lattices and Chebyshev polynomials”, Linear Algebra Appl. 476 (2015), 1–15.